Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 19, NWS Greenville-Spartanburg, SC

January 8, 19986 counties in North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 8, 1998, 7:52 AM EST for 6 counties in North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 7:52 AM EST (12:52 UTC)
Expired
Jan 8, 1998, 12:00 PM EST
In force
4 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Buncombe County, NC, Haywood County, NC, Henderson County, NC, McDowell County, NC, Transylvania County, NC, Yancey County, NC

The radar

The Greer radar (KGSP), 79 km from the middle of the area, began a volume at 12:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 081259 COR
FFWGSP
NCC011-021-023-027-087-089-111-121-149-175-199-081700-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING...CORRECTED FROM FLASH FLOOD TO FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
752 AM EST THU JAN 8 1998

THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL NOON EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WEST NORTH CAROLINA

   ...AVERY COUNTY...BUNCOMBE COUNTY...BURKE COUNTY
   ...CALDWELL COUNTY...HAYWOOD COUNTY...HENDERSON COUNTY
   ...MCDOWELL COUNTY...MITCHELL COUNTY...POLK COUNTY
   ...TRANSYLVANIA COUNTY...YANCEY COUNTY

THE FLOOD WARNING HAS BEEN EXTENDED UNTIL NOON EST FOR MOST OF THE
COUNTIES IN THE NORTH CAROLINA MOUNTAINS AND FOOTHILLS THAT WERE
WARNED LAST NIGHT. THE ONLY COUNTY TO BE CLEARED FROM THE PREVIOUS
FLOOD WARNING IS RUTHERFORD COUNTY.

REPORTS FROM THE NORTH CAROLINA MOUNTAINS INDICATE THAT WATER IN
RIVERS AND STREAMS IS STILL RISING IN MANY LOCATIONS. ALTHOUGH
RAINFALL IS TAPERING OFF...RUNOFF FROM EARLIER RAIN WILL CONTINUE
THROUGH THE MORNING. A FEW PLACES REPORTED WATERS TO BE RECEDING...
HOWEVER THESE AREAS CONTINUE TO REPORT ROADS UNDER WATER AND CLOSED.

BY MID DAY A COLD FRONT WILL REACH THE WESTERN CAROLINAS ACCOMPANIED
BY SHOWERS AND THUNDERSTORMS. WITH THE GROUND SATURATED...ADDITIONAL
RAINFALL WILL RUNOFF...CAUSING RIVERS AND STREAMS TO RISE. FOR THIS
REASON THE FLOOD WATCH FOR WESTERN NORTH CAROLINA CONTINUES THROUGH
4 PM TODAY.

PEOPLE NEAR RIVERS AND STREAMS IN WESTERN NORTH CAROLINA SHOULD
MOVE TO HIGHER GROUND IF FLOODING THREATENS. MOTORISTS SHOULD BE
ESPECIALLY ALERT WHEN DRIVING TODAY...AND SHOULD NOT ATTEMPT TO
CROSS WATER COVERED ROADWAYS.

REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES
ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR
CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS.
STAY TUNED TO LOCAL TV AND RADIO...CABLE TV OR NOAA WEATHER RADIO
FOR THE LATEST INFORMATION.

JAT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:40 AM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Jan 8, 2:40 AM EST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
240 AM EST THU JAN 8 1998

RAH: KEEP FFA TO CURRENT EXPIRATION.
CAE/FFC: EXTEND FFA TO 1 PM.

VERY BUSY WEATHER NIGHT. WILL TRY TO BE BRIEF. SEVERE WEATHER THREAT
COMING TO AN END AS MESO LOW AND ASSOCIATED TSRA MOVING OUT OF CWA.
LOTS OF RAINFALL STILL TO OUR SOUTH AND WEST. UPR LOW OPENS AND MOVES
NE TODAY. DRYING OCCURS IN MID LEVELS BUT LOW LEVELS REMAIN VERY MOIST.
EXPECT CONVECTION TO REDEVELOP TODAY...BUT PROB NOT SVR. EXPECT
RAINFALL TO CONTINUE THROUGH MORNING AND PROBABLY INTO EARLY AFTERNOON.
RAINFALL WILL NOT END UNTIL SFC FNT MOVES THRU AND WINDS BECOME WLY.
WITH MANY AREAS IN FLOOD AND HEAVY RAINFALL TO RETURN THIS MORNING FLOOD
WATCHES SHOULD BE CONTINUED/EXTENDED. LEFT SMALL POP IN FOR TONIGHT.
MAY NOT BE NEEDED EXCEPT FOR ERN SECTIONS IF FNT SLOWS. ALSO FOR NC
MTNS AS COULD SEE SOME WRAP AROUND SHRA.

CURRENT TEMPS ARE AT OR ABOVE FCST HIGHS. TEMPS SHOULD BE RAISED TODAY.
COOLING OCCURS BEHIND THE FNT BUT TEMPS REMAIN MILD. LIKE SLIGHTLY
WARMER FWC HIGHS. LOWS CLOSE.

AVL 65/43/45 8/4/0
CLT 71/50/58 8/4/0
GSP 71/47/57 8/3/0

RWH

In the hours before

Local storm report, Jan 8, 2:33 AM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
233 AM EST THU JAN 08 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

225 AM     SALISBURY                 NC   60 MPH TSTM GUST
01/08/98   ROWAN                          WEATHER SPOTTER REPORTED
                                          WIND GUST TO AT LEAST 60
                                          MPH IN SALISBURY AT 225
                                          AM.

TPJ
Local storm report, Jan 8, 2:33 AM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
233 AM EST THU JAN 08 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

225 AM     SALISBURY                 NC   60 MPH TSTM GUST
01/08/98   ROWAN                          WEATHER SPOTTER REPORTED
                                          WIND GUST TO AT LEAST 60
                                          MPH IN SALISBURY AT 225
                                          AM.

TPJ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 11:11 PM ESTFlash Flood WarningGSPBurke, Caldwell5 hr
Jan 7, 11:11 PM ESTFlash Flood WarningGSPPolk, Rutherford5 hr
Jan 7, 11:11 PM ESTFlash Flood WarningGSPMcDowell5 hr
Jan 8, 12:01 AM ESTFlash Flood WarningGSPBuncombe, Henderson, Transylvania, Yancey4 hr
Jan 8, 12:01 AM ESTFlash Flood WarningGSPAvery, Mitchell4 hr
Jan 8, 1:19 AM ESTTornado WarningGSPMecklenburg56 min
Jan 8, 1:47 AM ESTTornado WarningGSPCabarrus43 min
Jan 8, 2:09 AM ESTTornado WarningGSPRowan21 min
Jan 8, 3:59 AM ESTFlash Flood WarningGSPAvery, Mitchell, Yancey4 hr
Jan 8, 3:59 AM ESTFlash Flood WarningGSPHaywood, Jackson, Transylvania4 hr
Jan 8, 3:59 AM ESTFlash Flood WarningGSPBuncombe, Henderson4 hr
Jan 8, 4:05 AM ESTFlash Flood WarningGSPBurke, McDowell, Polk, Rutherford4 hr
Jan 8, 4:05 AM ESTFlash Flood WarningGSPCaldwell4 hr
Jan 8, 7:52 AM ESTFlash Flood WarningGSPPolk4 hr
Jan 8, 7:52 AM ESTFlash Flood WarningGSPAvery, Burke, Caldwell4 hr
Jan 8, 7:52 AM ESTFlash Flood WarningGSPMitchell4 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.